Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Beard has stopped growing and is patchy.
Jan 25, 2012

Hello -

I am a 29 year old man and was diagnosed with HIV in July 2011. I immediately started Isentress and Truvada - I will have been on meds for 6 months at the end of January.

About a month ago I noticed a patch of skin where my otherwise full beard used to be. Since then, it's only become worse - now with hairless patches all over my face to the point that people are asking me has happened to my beard.

Could this be caused by my meds? I'm thinking that it's not directly caused by the HIV virus because I caught my infection quite early and have been undetectable ever since. I did a bit of research and it seems I could be experiencing low testosterone levels. Other than the loss of facial hair, are there any other symptoms I should be worried about or would be cause to move my appointment with my doctor to a closer date?

I know this seems like a verfy, uh, vain question...but it's really bothering me.

Thank you much for your response.

Cody

Response from Dr. Henry

New patchy hair loss (alopecia) occurs in general population due to a variety of factors but may be more common in HIV+ persons and more common still after starting HIV treatment. A low rate of alopecia/hair problems has been reported from a wide range of regimens so it has been hard to link a specific drug with higher likelihood of the problem. Problem has not been common with your current regimen-I have not seen it in our patients. Over the years occasional patients have reported hair loss from lamivudine or emtricitabine (either used in most HIV regimens over last decade)-again tough to nail down the culprit but I have occasionally changed meds around. If any reader wishes to comment based on their experience please post. KH



Previous
restarting treatment
Next
TB while taking atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement